Journal of Applied Mathematics

Reliability Analysis in Presence of Random Variables and Fuzzy Variables

Cui Lijie, Lü Zhenzhou, and Li Guijie

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For mixed uncertainties of random variables and fuzzy variables in engineering, three indices, that is, interval reliability index, mean reliability index, and numerical reliability index, are proposed to measure safety of structure. Comparing to the reliability membership function for measuring the safety in case of mixed uncertainties, the proposed indices are more intuitive and easier to represent the safety degree of the engineering structure, and they are more suitable for the reliability design in the case of the mixed uncertainties. The differences and relations among three proposed indices are investigated, and their applicability is compared. Furthermore, a technique based on the probability density function evolution method is employed to improve the computational efficiency of the proposed indices. At last, a numerical example and two engineering examples are illustrated to demonstrate the feasibility, reasonability, and efficiency of the computational technique of the proposed indices.

Article information

J. Appl. Math., Volume 2015 (2015), Article ID 365051, 8 pages.

First available in Project Euclid: 15 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Lijie, Cui; Zhenzhou, Lü; Guijie, Li. Reliability Analysis in Presence of Random Variables and Fuzzy Variables. J. Appl. Math. 2015 (2015), Article ID 365051, 8 pages. doi:10.1155/2015/365051.

Export citation


  • G. Apostolakis, “The concept of probability in safety assessments of technological systems,” Science, vol. 250, no. 4986, pp. 1359–1364, 1990.
  • J. C. Helton and W. L. Oberkampf, “Alternative representations of epistemic uncertainty,” Reliability Engineering and System Safety, vol. 85, no. 1–3, pp. 1–10, 2004.
  • E. Zio, “Reliability engineering: old problems and new challenges,” Reliability Engineering and System Safety, vol. 94, no. 2, pp. 125–141, 2009.
  • C. G. Bucher and U. Bourgund, “A fast and efficient response surface approach for structural reliability problems,” Structural Safety, vol. 7, no. 1, pp. 57–66, 1990.
  • R. V. Grandhi and L. P. Wang, “Higher-order failure probability calculation using nonlinear approximations,” Computer Methods in Applied Mechanics and Engineering, vol. 168, no. 1–4, pp. 185–206, 1999.
  • R. C. Penmetsa and R. V. Grandhi, “Structural system reliability quantification using multipoint function approximations,” AIAA Journal, vol. 40, no. 12, pp. 2526–2531, 2002.
  • V. Braibant, A. Oudshoorn, C. Boyer, and F. Delcroix, “Nondeterministic possibilistic approaches for structural analysis and optimal design,” AIAA journal, vol. 37, no. 10, pp. 1298–1303, 1999.
  • W. M. Dong and F. S. Wong, “Fuzzy weighted averages and implementation of the extension principle,” Fuzzy Sets and Systems, vol. 21, no. 2, pp. 183–199, 1987.
  • S. A. Smith, T. Krishnamurthy, and B. H. Mason, “Optimized vertex method and hybrid reliability,” in Proceedings of the 43rd AIAA/ASME/ASCE/AHS/ASC Structures, Structural Dynamics and Materials Conference, Denver, Colo, USA, April 2002.
  • R. C. Penmetsa and R. V. Grandhi, “Uncertainty propagation using possibility theory and function approximations,” Mechanics Based Design of Structures and Machines, vol. 31, no. 2, pp. 257–279, 2003.
  • B. Möller, W. Graf, and M. Beer, “Safety assessment of structures in view of fuzzy randomness,” Computers and Structures, vol. 81, no. 15, pp. 1567–1582, 2003.
  • T.-C. Lai, Y. N. Sotskov, N. Sotskova, and F. Werner, “Mean flow time minimization with given bounds of processing times,” European Journal of Operational Research, vol. 159, no. 3, pp. 558–573, 2004.
  • N. M. Matsveichuk, Y. N. Sotskov, and F. Werner, “The dominance digraph as a solution to the two-machine flow-shop problem with interval processing times,” Optimization, vol. 60, no. 12, pp. 1493–1517, 2011.
  • P. R. Adduri and R. C. Penmetsa, “Confidence bounds on component reliability in the presence of mixed uncertain variables,” International Journal of Mechanical Sciences, vol. 50, no. 3, pp.481–489, 2008.
  • P. R. Adduri and R. C. Penmetsa, “System reliability analysis for mixed uncertain variables,” Structural Safety, vol. 31, no. 5, pp. 375–382, 2009.
  • J. Li and J. B. Chen, “The probability density evolution analysis of stochastic dynamic system,” Progress in Natural Science, vol. 16, no. 6, pp. 712–719, 2003.
  • L. A. Zadeh, “Fuzzy sets,” Information and Computation, vol. 8, no. 2, pp. 338–353, 1965.
  • C. G. Bucher, “Adaptive sampling–-an iterative fast Monte Carlo procedure,” Structural Safety, vol. 5, no. 2, pp. 119–126, 1988.
  • R. E. Melchers, “Importance sampling in structural systems,” Structural Safety, vol. 6, no. 1, pp. 3–10, 1989.
  • J. Nie and B. R. Ellingwood, “Directional methods for structural reliability analysis,” Structural Safety, vol. 22, no. 3, pp. 233–249, 2000.
  • J.-B. Chen and J. Li, “A note on the principle of preservation of probability and probability density evolution equation,” Probabilistic Engineering Mechanics, vol. 24, no. 1, pp. 51–59, 2009.
  • J. D. Anderson, Computational Fluid Dynamics, McGraw-Hill, 1995.
  • L. G. Hua and Y. Wang, Applications of Number Theory to Numerical Analysis, Springer, Berlin, Germany, 1981.
  • J. Li and J.-B. Chen, “The number theoretical method in response analysis of nonlinear stochastic structures,” Computational Mechanics, vol. 39, no. 6, pp. 693–708, 2007.
  • S. Song, Z. Lu, and H. Qiao, “Subset simulation for structural reliability sensitivity analysis,” Reliability Engineering and System Safety, vol. 94, no. 2, pp. 658–665, 2009.
  • Y. M. Zhang, X. Z. Huang, and X. D. He, “Reliability-based robust design for kinematic accuracy of the shaper mechanism under incomplete probability information,” Journal of Mechanical Engineering, vol. 45, no. 4, pp. 105–110, 2009 (Chinese).
  • J. Li, J.-B. Chen, and W.-L. Fan, “The equivalent extreme-value event and evaluation of the structural system reliability,” Structural Safety, vol. 29, no. 2, pp. 112–131, 2007. \endinput